Maryland, 2008Damaging Winds in Maryland, June 23, 2008
June 23, 2008 · NWS PHI · 2 events in 1 county or zone
A slow moving cold front helped trigger a pair of severe thunderstorms over Queen Anne's County on the evening of the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front helped trigger a pair of severe thunderstorms over Queen Anne's County on the evening of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 2:20 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 23, 2:20 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT MON JUN 23 2008
.SYNOPSIS...
A COLD FRONT EXTENDED ACROSS THE EASTERN GREAT LAKES REGION AND DOWN
THE OHIO RIVER VALLEY THIS AFTERNOON. THE FRONT WILL MOVE TO THE
EAST AND IT SHOULD PASS ACROSS EASTERN PENNSYLVANIA, NORTHEASTERN
MARYLAND, DELAWARE AND NEW JERSEY TONIGHT. HIGH PRESSURE IS
FORECAST TO BUILD IN BEHIND THE FRONT FOR TUESDAY NIGHT INTO
WEDNESDAY. A WARM FRONT FROM THE SOUTHWEST IS EXPECTED TO LIFT
SLOWLY THROUGH OUR REGION ON WEDNESDAY NIGHT AND THURSDAY. ANOTHER
COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE ON SATURDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AT 300 PM, SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED ALONG OUR
COASTAL COUNTIES FROM MONMOUTH IN NEW JERSEY TO SUSSEX IN DELAWARE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER WESTERN
PENNSYLVANIA AND NORTHERN VIRGINIA AT MID AFTERNOON. WITH THE COLD
FRONT AND UPPER LEVEL TROUGH APPROACHING FROM THE WEST, AND WITH THE
INSTABILITY EXPECTED TO INCREASE OVER OUR REGION DURING THE LATE
AFTERNOON AND EVENING HOURS, WE HAVE MAINTAINED THE MENTION OF
SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. LIFTED INDEX
VALUES OF -4 TO -7 ARE POSSIBLE DURING THE NEXT SEVERAL HOURS ALONG
WITH SURFACE BASED CAPES IN THE 1000 TO 1500 RANGE.
THE STORM PREDICTION CENTER HAS KEPT OUR ENTIRE REGION IN ITS SLIGHT
RISK AREA FOR SEVERE WEATHER. AS A RESULT, WE WILL CONTINUE TO
MENTION THE POSSIBILITY OF HAIL AND GUSTY WINDS, ALONG WITH HEAVY
RAIN AND DANGEROUS LIGHTNING INTO THIS EVENING.
THE THUNDERSTORMS THAT HAVE OCCURRED FROM LATE THIS MORNING INTO
THIS AFTERNOON IN OUR REGION HAVE BEEN OF THE PULSE VARIETY AND THAT
SHOULD CONTINUE TO BE THE CASE INTO THIS EVENING. WITH THE LOSS OF
DAYTIME HEATING, THE STRENGTH OF ANY THUNDERSTORMS SHOULD BEGIN TO
DIMINISH A BIT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE UPPER LEVEL TROUGH THAT EXTENDED FROM THE EASTERN GREAT LAKES
REGION TO THE TENNESSEE RIVER VALLEY THIS AFTERNOON SHOULD CONTINUE
TO DRIFT TO THE EAST. THE AXIS OF THE TROUGH IS EXPECTED TO PASS
OVERHEAD AROUND MIDDAY ON TUESDAY. WITH THE UPPER LEVEL FEATURE AND
WITH SOME MARGINAL INSTABILITY LINGERING OVER OUR AREA, WE HAVE
CONTINUED TO MENTION THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR
TUESDAY.
DRIER AIR WILL BUILD IN FROM THE WEST FOR TUESDAY NIGHT AND
WEDNESDAY, RESULTING IN A MOSTLY CLEAR SKY.
THE CENTER OF HIGH PRESSURE IS EXPECTED TO PASS OFF THE COAST ON
WEDNESDAY. A RETURN FLOW OF MORE HUMID AIR WILL BECOME ESTABLISHED
OVER OUR REGION BEGINNING ON WEDNESDAY NIGHT. WITH THE INCREASING
HUMIDITY AND INSTABILITY ON THURSDAY, WE HAVE MAINTAINED THE MENTION
OF A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE UPPER PATTERN IS FORECAST TO FLATTEN A BIT BY THE END OF THE
WEEK. ANOTHER TROUGH IS ANTICIPATED TO DIG OVER THE NORTH CENTRAL
STATES AND THE GREAT LAKES REGION OVER THE WEEKEND. THE TROUGH IS
EXPECTED TO SET UP OVER THE EASTERN STATES FOR THE EARLY PART OF
NEXT WEEK, KEEPING TEMPERATURES FROM GETTING EXCESSIVELY HOT.
A WARM FRONT THAT IS EXPECTED TO LIFT THROUGH OUR REGION ON
WEDNESDAY NIGHT AND THURSDAY MAY STALL JUST TO OUR NORTH FOR
THURSDAY NIGHT INTO FRIDAY. AS A RESULT, WE WILL KEEP CHANCE POPS
IN THE FORECAST.
ANOTHER COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE ON
SATURDAY NIGHT.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE FORECAST TO PREVAIL OUTSIDE OF ANY SHOWERS AND
THUNDERSTORMS FOR THE REST OF THIS AFTERNOON AND THIS EVENING.
MORNING THUNDERSTORMS FORMED IN THE BEST INSTABILITY OVER SOUTHERN
DELAWARE AND ALONG THE DELAWARE AND SOUTHEASTERN NEW JERSEY COASTAL
WATERS THIS MORNING, BUT MOVED OFFSHORE BY MIDDAY. IT EARLIER
SEEMED THAT THE INSTABILITY WAS MIGRATING NORTHWESTWARD, BUT AS OF
17Z THE AREAS THAT EXPERIENCED CONVECTION EARLIER WERE RETURNING TO
LIFTED INDICES OF MINUS 7. THE HIGHER CLOUDS OVER OUR EASTERN AREAS
APPEARED TO BE THINNING AND EDGING EASTWARD, AND THE CUMULUS FIELD
JUST TO THE WEST OF THIS JET STREAM CIRRUS WAS GROWING. SO, THE
THINKING CONTINUES THAT THUNDERSTORMS WILL BE SCATTERED AROUND THE
AREA AS THE WEAK COLD FRONT APPROACHES THIS EVENING, AND OUR AREA IS
UNDER THE RIGHT ENTRANCE REGION OF THE JET STREAK.
SURFACE WINDS APPEARED TO BE WESTERLY OVER OUR WESTERN AREAS, AND
SOUTHWEST TO SOUTH FURTHER EAST, ADDING TO CONVERGENCE OVER OUR
CENTRAL AND SOUTHEASTERN ZONES. THE RUC WAS THE ONLY MODEL THAT
RESOLVED THIS, AND IT SHOWS WESTERN AREAS RETURNING TO A
SOUTH-SOUTHWEST DIRECTION DURING THIS AFTERNOON, WHICH WAS OCCURRING
AT 18Z, BEFORE WINDS VEER TO WEST LATER TONIGHT. MANY AREAS WILL
LIKELY JUST BE LIGHT OVERNIGHT, BUT WHERE A PREFERRED DIRECTION
EXISTS, WEST WINDS SHOULD BE INDICATED. THESE LIGHT WINDS SHOULD
ALSO LEAD TO AT LEAST A FEW OF THE TAF SITES DROPPING TO MARGINAL
VFR VISIBILITIES IN FOG AND HAZE, AND WHILE DEW POINTS ARE SHOWN TO
DROP A BIT TOWARD MORNING, A MORE SIGNIFICANT AIRMASS CHANGE WILL
NOT REALLY OCCUR UNTIL LATER TUESDAY MORNING.
SCATTERED CUMULUS WITH A 10 OR 12 KNOT WEST-NORTHWEST WIND ARE
FORECAST TO PREVAIL TUESDAY.
FOR THE OUTLOOK PERIOD BEYOND 18Z TUESDAY...CONDITIONS SHOULD BE VFR
THROUGH THE MIDDLE OF THE WEEK WITH THE ARRIVAL OF HIGH PRESSURE TO
THE REGION, OUTSIDE OF EARLY MORNING FOG. LOWER CONDITIONS AND
SCATTERED PRECIPITATION MAY RETURN AS A WARM FRONTAL BOUNDARY
IMPACTS THE REGION THURSDAY INTO FRIDAY.
&&
.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THE FORECAST PERIOD. THE LOOSE GRADIENT AHEAD OF
THE APPROACHING WEAK COLD FRONT FOR TONIGHT IS NOT FORECAST TO
GENERATE 25 KNOTS OR 5 FOOT SEAS, AT LEAST OUTSIDE OF CONVECTION,
AND WAVEWATCH HANDLES THIS NICELY WITH 3 FOOT SEAS FORECAST FOR BUOY
44009.
A LIGHT WEST TO WEST-NORTHWEST FLOW TUESDAY SHOULD RETURN TO
SOUTHWEST OR SOUTH AS THE WEEK WEARS ON, BUT AGAIN, SPEEDS SHOULD
REMAIN BELOW CRITERIA AS WEAK HIGH PRESSURE PREVAILS. A WARM FRONT
APPROACHING LATER THIS WEEK MAY IMPACT MARINE CONDITIONS, AND MODEL
GUIDANCE WILL BE MONITORED FOR ANY CHANGES IF THE FLOW BECOMES MORE
SOUTHEAST AND INCREASES. WAVEWATCH HAS BEEN HABITUALLY RAMPING SEAS
UP TO 5 FEET TOWARD THE END OF ITS FORECAST CYCLE FOR THE PAST
SEVERAL DAYS, AND DOES SO AGAIN FOR SATURDAY NIGHT AND SUNDAY. FOR
NOW, SEAS WILL BE KEPT UNDER 5 FEET THROUGHOUT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
Hazardous weather outlook, Jun 23, 3:30 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT MON JUN 23 2008
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 PM EDT MON JUN 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.
.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT. SOME OF THE
THUNDERSTORMS THIS EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS
AND HAIL, ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ430-431-450>455-241000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 PM EDT MON JUN 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.
.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT. SOME OF THE
THUNDERSTORMS THIS EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS
AND HAIL, ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 23, 1:16 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT MON JUN 23 2008
NJZ021>023-231915-
ATLANTIC-CAPE MAY-CUMBERLAND-
216 PM EDT MON JUN 23 2008
...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...CAPE MAY AND
CUMBERLAND COUNTIES...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN VINELAND AND BUENA...AND ANOTHER STRONG
THUNDERSTORM OVER DELAWARE BAY SOUTH OF NEWPORT. THESE
THUNDERSTORMS WERE MOVING NORTHEAST AT 20 MPH. THE NORTHERNMOST
THUNDERSTORM WILL BE NEAR MIZPAH AROUND 215 PM...MAYS
LANDING...FOLSOM AROUND 230 PM AND ELWOOD AROUND 245 PM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
NIERENBERG
Special weather statement, Jun 23, 2:12 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 PM EDT MON JUN 23 2008
NJZ022-025-232015-
ATLANTIC-COASTAL ATLANTIC-
312 PM EDT MON JUN 23 2008
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC COUNTY...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF ATLANTIC CITY...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR ABSECON...PLEASANTVILLE AROUND
330 PM AND ATLANTIC CITY AROUND 345 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH, SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
NIERENBERG
Special weather statement, Jun 23, 6:12 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
712 PM EDT MON JUN 23 2008
MDZ012-015-240015-
KENT-QUEEN ANNES-
712 PM EDT MON JUN 23 2008
...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNES
COUNTIES...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPE ST. CLAIR...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR OVERTON...CENTREVILLE AROUND 730
PM...CARVILLE...HOPE AROUND 745 PM...SUDLERSVILLE AND GALENA AROUND
800 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
NIERENBERG
Thunderstorm Wind, Queen Anne'S
- When
- June 23, 6:31 PM EST
- Where
- Queen Anne'S County, Grasonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.950, -76.220
A severe thunderstorm tore down a couple of trees and wires in Grasonville.
Thunderstorm Wind, Queen Anne'S
- When
- June 23, 6:50 PM EST
- Where
- Queen Anne'S County, Centreville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.050, -76.070
Another severe thunderstorm tore down a few more trees and wires in Queen Anne's County around Centreville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 23 to 25, 20083 deaths · 1 event
- Tornado and Hail in North Dakota, June 23, 2008$5.2 million · EF0 · 13 events
- Hail in Nebraska, June 23, 2008$1.8 million · 1.25 in hail · 2 events
- Wildfire in New Mexico, June 23 to 30, 2008$1.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008$410,000 · EF0 · 11 events
- Flash Flood and Hail in Arkansas, June 23, 2008$250,000 · 1.75 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, June 23, 2008$135,000 · 64 kt wind · 7 events
- Hail in New York, June 23, 2008$86,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, June 23, 2008$62,000 · 60 kt wind · 10 events
- Flash Flood and Flood in Massachusetts, June 23 to 24, 2008$31,000 · 50 kt wind · 9 events
- Hail in Ohio, June 23, 2008$32,000 · 1 in hail · 7 events
- Damaging Winds in Alabama, June 23, 2008$23,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114607, 114608.